North Carolina, 2019

Damaging Winds in North Carolina, August 23, 2019

August 23, 2019 · NWS MHX · 3 events in 3 counties and zones

Scattered to numerous thunderstorms moved into Eastern NC during the late afternoon and early evening hours ahead of a cold front. A few storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered to numerous thunderstorms moved into Eastern NC during the late afternoon and early evening hours ahead of a cold front. A few storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 23, 2:45 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 23, 2:45 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
345 PM EDT Fri Aug 23 2019

.SYNOPSIS...
A cold front will approach the area later today and tonight and
slowly cross the region Saturday. The front will stall well
offshore Sunday with low pressure moving along it Monday.
Another cold front will approach the area mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Friday...Latest surface analysis shows a cold front
draped across central Virginia early this afternoon in
association with an unseasonably strong upper level stretching
from Quebec into the Great Lakes as seen in WV imagery. Some
weak lobes of mid-level vorticity are advecting across the
region and, coupled with the front, will provide some enhanced
ascent to set the stage for increasing showers and thunderstorms
later this evening.

Immediate next few hours are expected to be mainly dry with a
few afternoon showers and storms possibly sneaking into the
coastal plain. Main event is later tonight as the front sinks
south and storm coverage increases in an axis of 30-35 knot 0-6
km bulk shear across the NC/VA border and MLCAPEs approaching
2500 J/kg. All the hi-res guidance indicates a squall line
developing and stalling along the VA border before progressing
south after sunset as the convective system becomes gradually
cold-pool dominant. Main concern is minor/urban flooding with
PWATs of 2-2.25 inches, but current thinking is line will be
moving fast enough to preclude more widespread flash flooding. A
risk for gusty to severe winds with the squall line is possible
mainly for our northern tier of counties. Overall precipitation
chances drop to the south with much weaker shear and lack of
daytime heating. Have categorical PoPs northern tier to high
chance along the Crystal Coast.

Highs remainder of today top out in the low 90s with cloud cover
keeping lows in the mid 70s along the coast, to low 70s inland
with the aid of cooling rainfall.

&&

.SHORT TERM /SATURDAY/...
As of 300 PM Friday...Front continues to push south towards the
coast on Saturday with plenty of cloud cover lingering in its
wake. Behind the front, high pressure to the north will shift
east and set up a weak wedge/cold-air dam to our west, aiding in
cooler and more stable air. A thin axis of instability is
possible along the coast as hinted by hi-res guidance, but given
the expected considerable cloud cover I have my doubts if there
will be enough instability to sustain as aggressive of coverage
as advertised. If more sustained activity is realized storm
motions will be slow in an axis of 2-2.25 inch PWATs suggesting
a localized flooding threat, especially considering the recent
substantial rainfall these areas have received. Due to
uncertainty in storm evolution, nudged PoPs down from
categorical to likely. With the wedge and plenty of cloud cover
lows tomorrow will be considerably cooler with low to mid 80s
along the coast, upper 70s in the northern coastal plain.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 345 PM Fri... Periods of unsettled weather continues
Sunday and possibly into Monday. Another cold front will
approach the area from the west by midweek.

Saturday Night...Cold front will push offshore by Sat night. As
the front pushes south, a weak/shallow high pressure wedge
builds in to the Carolinas. Fairly widespread showers will
continue through the evening, as decent overrunning regime sets
up with H85 mb flow still srly. PW values are above 2.00" and
deep warm cloud layer with the best convergence near the
low/mid level frontal across srn half of the FA.

Sunday through Monday...Continued following the more consistent
ECMWF, as has support from the UKMET/CMC with a more developed,
albeit further offshore, tropical system. The GFS appears to
remain an outlier with a near-coast and much weaker tropical or
subtropical system. With expected further offshore track,
impacts would be relegated to the waters in the form of high
surf and strong rip currents. Gusty winds will be felt along the
coast due to high pres ridging into the Carolinas and low pres
gathering to the south. More unsettled weather possible for
Sunday, though coverage and intensity does not appear too
impressive, so rain amounts do not look too high, even along
coastal areas. Will retain likely pops for coastal zones with
chc pops interior as ocnl showers will be a threat at any time
during the day. The low will pass well east of the NC coast on
Monday, keeping only chc showers in the fcst, and breezy
conditions on the coast due to gradient between high pres
ridging in from the west and the low well offshore.

Tuesday through Thursday...High pressure should build back in Tue
with more drier conditions, then an approaching cold front by
midweek resulting in sct showers and thunderstorms. Expect
highs to climb back towards climo, in the mid/upr 80s. Lows
continue in the 60s interior to low 70s coast.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through Saturday 18Z/...
As of 140 PM Friday...High res models show scattered convection
starting after 21Z with more organized storms moving in
overnight with the front, especially in the northern sites.
Models are becoming more confident with ceilings dropping behind
the front to MVFR after midnight and then to IFR after 09Z for
all sites. MVFR conditions should return after 15Z, but more
widespread shra is expected towards the end of the TAF period.

Long Term /Saturday through Tuesday/...
As of 345 PM Fri...The frontal boundary will remain close to
the NC coast and continue bring unsettled weather Sat night and
into Sun, with ocnl sub VFR expected. Some drier air moves in by
the beginning of the week leading to improved flying conditions.

&&

.MARINE...
Short Term /Tonight and Saturday/...
As of 300 PM Friday...Seas this hour 2 to 3 feet except for
more persistent 4 foot seas in the outer waters with SW winds at
around 10 to 20 knots. A cold front will approach the northern
waters tonight with SW winds at around 15-20 knots with a few
gusts to 25 knots, although nothing widespread enough to warrant
SCA. Winds gradually shift to the N and then NE through Saturday
as the front slowly pushes offshore. A weak surge of N/NNE winds
mainly for the northern waters and sounds at around 15 knots is
expected Saturday afternoon and evening.

Long Term /Saturday night through Tuesday/...
As of 345 PM Fri...A cold front will be south of the waters by
Sat night. Winds increase out of the NE on Sunday and should
reach SCA conditions with sustained 20-25 kt NE winds due to
high pres from the west and developing low pres well offshore.
The gusty NE winds continue on Monday as potential tropical or
subtropical storm moves NE well off of the NC coast. Seas and
swell will build to greater than 6 ft by Sunday and remain that
way through Monday as the system tracks NE. WWIV much too low
with the waves so relied more on the ECM waves and NWPS. Winds
and seas start to subside later Monday through Tuesday as the
system moves well away from the waters.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...MS
LONG TERM...TL
AVIATION...TL/ML
MARINE...TL/MS
Hazardous weather outlook, Aug 23, 3:04 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
404 PM EDT Fri Aug 23 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-203-242015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
404 PM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms and heavy rainfall
late this evening especially north of Highway 264. Strong gusty
winds will be the primary threat along with localized flooding of
low- lying and urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized heavy rainfall is possible this weekend as a cold front
stalls off the North Carolina coast and interacts with tropical
moisture from the south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-242015-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
404 PM EDT Fri Aug 23 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

    Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized heavy rainfall is possible this weekend as a cold front
stalls off the North Carolina coast and interacts with tropical
moisture from the south.

A tropical or subtropical system is expected to track northeastward
and well off the NC coast by Monday, with high surf and strong rip
currents expected for the Outer Banks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Morehead City radar (KMHX), 123 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Martin

When
August 23, 4:25 PM EST
Where
Martin County, 2.63 mi WNW of Williamston
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -77.110

Multiple trees were blown down. A car struck a downed tree on Poplar Pt Rd. The time was estimated based on radar data.

Thunderstorm Wind, Beaufort

When
August 23, 6:35 PM EST
Where
Beaufort County, Frederick
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.480, -77.120

The roof of a trailer was blown off by the winds. Local law enforcement helped people get out of the trailer. The time is estimated based on radar data.

Thunderstorm Wind, Dare

When
August 23, 7:05 PM EST
Where
Dare County, 3.48 mi NNW of Kitty Hawk
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.117, -75.721

A tree was blown down in the Southern Shores area. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838823, 838824, 838825.